Back to Ask the Diabetes Team Ask the Diabetes Team

From Massachusetts, USA:

My 13 year old son has been diabetic since he was 6 1/2. He is very active in sports. He always use to be average to low after a game or practice. During the past several months he tends to run very high after intense games or practices even if he does his normal injection and eats a normal meal before. Can you give me a reason why this is happening? My husband thinks it is adrenaline. Could this be true?


Adrenaline (epinephrine) is a hormone released in times of stress or excitement that can raise blood glucose. This could be a possibility. High intensity exercise alone can promote glucose release from the liver into the blood stream. This means that sometimes exercise can increase blood glucose levels.

Glucose levels can also increase during exercise if they are already high before the exercise session. You did not mention if your son checks his blood glucose before exercise. High intensity exercise (defined as what is high intensity for your body, i.e., walking at a faster pace than usual or pedaling a bike up a steep hill rather than on a flat surface) can stimulate your liver to break down stores of glycogen to create glucose. And as you and your son found out by testing his post-exercise blood glucose, his blood glucose was in fact higher than usual. If your son has enough insulin available, his blood glucose will recover rapidly. But if his levels of insulin are low he could start producing ketones. This is why blood glucose monitoring before, during, and after exercise is a useful tool to pick up on any patterns that are occurring. If pre-exercise blood glucose is greater than 250 mg/dl, check for ketones. If ketones are present, do not exercise. If blood glucose is over 300 mg/dl, whether ketones are present or not, do not exercise.

Shorter-term, exhaustive and stressful forms of exercise (certain highly competitive sports) may lead to transient phases of hyperglycemia, especially so in less well-trained individuals.


Original posting 18 Aug 1998
Posted to Exercise and Sports


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.